Alert archive / California / Coastal Flood Advisories in 2021

Coastal Flood Advisory 4, NWS Eureka, CA

January 13, 2021Humboldt County, California

NWS Eureka, CA issued this coastal flood advisory at Jan 13, 2021, 11:30 AM PST for Humboldt County, California. It was in force for 90 min.

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 11:30 AM PST (19:30 UTC)
Expired
Jan 13, 2021, 1:00 PM PST
In force
90 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WHUS46 KEKA 131930
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1130 AM PST Wed Jan 13 2021

CAZ103-132100-
/O.NEW.KEKA.CF.Y.0004.210113T1930Z-210113T2100Z/
Northern Humboldt Coast-
1130 AM PST Wed Jan 13 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...High astronomical tides will cause minor flooding in low
  lying areas around Humboldt Bay. Up to one half foot of
  saltwater inundation above ground level is possible in low lying
  areas near shorelines and tidal waterways (Between 8.7 and 8.9 
  feet MLLW at the North spit tide gauge).

* WHERE...Northern Humboldt Coast County. Particularly around King
  Salmon and Jackson Ranch Road in the Arcata Bottoms.

* WHEN...Until 1 PM PST this afternoon.. 

* IMPACTS...Flooding of lots, parks, and roads with only isolated
  road closures expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
1 follow-up statement
674 
WHUS46 KEKA 132059
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1259 PM PST Wed Jan 13 2021

CAZ103-132200-
/O.EXP.KEKA.CF.Y.0004.000000T0000Z-210113T2100Z/
Northern Humboldt Coast-
1259 PM PST Wed Jan 13 2021

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 1 PM PST THIS
AFTERNOON...

$$

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this coastal flood advisory went out at Jan 13, 5:39 AM PST, 5 hours 51 minutes earlier.

Area forecast discussion, Jan 13, 5:39 AM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
539 AM PST Wed Jan 13 2021

.SYNOPSIS...As showers ease this morning, high pressure builds
offshore yielding drier conditions for the next few days.

&&

.DISCUSSION...Trailing showers from the recently passed shortwave
linger into the morning but should taper off by noon. Models show
ridging over the area as a high builds into the evening as a
front moves east of the area. An approaching cold front from the
northwest is due to arrive Thursday and weaken as it moves east
without much precipitation or impact. Lingering moisture may
produce fog in low lying areas overnight into Thursday morning.
High pressure builds into the area again on Friday and prevail
into Saturday just as another cold front is due to arrive. A high
pressure regime persists into the weekend although skies may only
partially clear with coastal clouds looming west of the CWA and
partially clear inland. /EYS

&&

.AVIATION...Rain will quickly taper off across NW CA this morning as
a front clears the area. There is some uncertainty as to how quickly
conditions will improve as abundant low level moisture may be
difficult to scour out along the coastal plain and in the interior
valleys with ridging quickly building overhead. Therefore, expect
flight categories to remain in the IFR/MVFR range through much of
the day at KCEC, KACV, and KUKI. Conditions should gradually
improve to VFR by this evening as drier air slowly filters into
the region. /CB

&&

.MARINE...An exceptionally large and chaotic sea state across all
waters this morning will slowly decay through today and Thursday.
Strong southerlies early this morning will quickly weaken as a cold
front pushes onshore just before dawn, and light southerlies are
then expected to persist for a few days before brisk northerlies
develop this weekend and early next week. Another west swell should
fill in sometime Friday, and this one continues to look smaller than
the past few swells...with current guidance indicating it peaking
somewhere in the mid teens Friday night/Saturday morning. /TDJ

&&

.HYDROLOGY...Rainfall totals since Monday evening have generally
been in the 4-6 inch range across Del Norte County and the King
Range of SW Humboldt, with 2-4 inches across far northern Humboldt
and closer to 1-2 inches around Eureka and Humboldt Bay. An areal
flood watch remains in effect through this morning for Del Norte
County where small streams may approach bankfull and standing
water will be possible in poor drainage areas. No mainstem river
flooding is expected, although the Smith River is forecast to
remain in monitor stage at both Jed Smith and Dr. Fine Bridge
through mid morning. Conditions will improve by this afternoon as
rain comes to an end. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 AM PST early this morning for CAZ109.

     Flood Watch until noon PST today for CAZ101-102.

     High Surf Advisory until 8 AM PST this morning for CAZ101-103-
     104.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
	 3 AM PST Thursday for PZZ450-455-470- 475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 13, 8:59 AM PST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
859 AM PST Wed Jan 13 2021

CAZ101>115-141700-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
859 AM PST Wed Jan 13 2021

This hazardous weather outlook is for Northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:31 AM PSTSmall Craft AdvisoryEKA27 hr

Nearby

Coastal Flood Advisories in California, 2021Every coastal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.